MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US ASPHERE M SPEC 12/14 36 +1.5; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS

DEPUY ORTHOPAEDICS INC US ASPHERE M SPEC 12/14 36 +1.5; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Model Number 1365-51-100
Medical Device Problem Codes Biocompatibility (2886); Naturally Worn (2988); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Fatigue (1849); Foreign Body Reaction (1868); Hypersensitivity/Allergic reaction (1907); Inflammation (1932); Muscle Spasm(s) (1966); Pain (1994); Tissue Damage (2104); Depression (2361); Test Result (2695); No Code Available (3191); Cramp(s) /Muscle Spasm(s) (4521); Joint Laxity (4526); Metal Related Pathology (4530); Unspecified Tissue Injury (4559); Swelling/ Edema (4577)
Date of Event 07/13/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Ppf alleges elevated metal ions while pfs alleges spasms, pain, instability, fatigue and fall.After review of medical records, the patient was revised to address aseptic failure total right hip arthroplasty.There was no mention of stem loosening.Doi: (b)(6) 2010 - dor: (b)(6) 2011 (right hip).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary = **updated due to re-open** 10 sept 2020- ppf and product stickers received.There is no new additional information that would affect the existing mdr decision.The devices associated with this report were not returned.A previous review of the device history records did not reveal any related manufacturing anomalies.The investigation could not verify or identify any product contribution to the reported event with the information provided.Based on the inability to determine a root cause, the need for corrective action was not indicated.No code available (3191) is used to capture fall, joint instability and surgical intervention.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary **updated due to re-open** 10 sept 2020- ppf and product stickers received.There is no new additional information that would affect the existing mdr decision.The devices associated with this report were not returned.A previous review of the device history records did not reveal any related manufacturing anomalies.The investigation could not verify or identify any product contribution to the reported event with the information provided.Based on the inability to determine a root cause, the need for corrective action was not indicated.Product details were received and so a worldwide complaint database search was performed.A complaint database search did find additional related reports against the provided product code and lot number combination(s).However; a review of the device history record(s) associated with this complaint was not required per wi-3430.- without the physical complaint sample(s) associated with this report, it was not possible to determine if the device(s) failed to meet specification(s) at the time it was released for distribution.- the device(s) associated with this event were used in the treatment of the patient as prescribed by the presiding surgeon.- from the event information received, it was not possible to determine the relationship of the device to the reported event.No information received with this individual complaint indicated that a broader investigation or corrective action was necessary.Depuy synthes considers the investigation closed at this time.Should additional information be received, the information will be reviewed and the investigation may be re-opened as necessary.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.Recaptured codes on h6.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected: h6 health effect - impact code & medical device problem code.
 
Event or Problem Description
Medical records received.After a review of medical records, revision notes were reported of serous fluid.The liner, head, and stem were removed from the canal with minimal bone attachment.Clinic visits reported of large pseudotumor, swelling, and painful right lateral condyle above the head of the fibula.Psuedutomors contain metal ions, osteocytes, wbcs, fluid, and osteolysis.Bone scan reported of periprosthetic fracture.Cortical fracture emanating from the tip of the prosthesis.Metal debris generated from taper junctions appears to be of a different morphology.It was also reported that the implant was likely already corroded when it was inserted.There was also consistent of inflammation and systemic cobalt toxicity from total hip arthroplasties.Updated event description: on (b)(6) 2010 during the clinic visit, a large pseudotumor began swelling, very hard and painful, on the right lateral condyle above the head of the fibula, about the size of a golf ball.Pseudotumors contain metal ions, osteocytes, wbcs, and fluid.On (b)(6) 2010, the patient had a right total hip replacement to address degenerative arthritis.It was noted that an aml prosthesis was implanted in the femur along with other components.On (b)(6) 2010(right hip) large pseudotumor, began swelling, very hard and painful.Pseudotumor is smaller (8 years later).On (b)(6) 2010 periprosthetic fracture, cortical fracture emanating from the tip of prosthesis.(no specifics noted).On (b)(6) 2010 body scan of hips demonstrates mild increased activity surrounding the right hip prosthesis.This is consistent with postoperative changes.Mild loosening cannot be excluded as this would have a similar appearance.History of total hip replacement (b)(6) 2010, vertical fracture at tip of prosthesis.(b)(6) 2011 cobalt 1.7 ppb, chromium 1.4 ppb, co/cr = 1.21.(b)(6) 2011 cobalt 2.7 ppb, chromium 1.4 ppb, co/cr = 1.92.(b)(6) 2011 cobalt 2.6, chromium 1.9, co/cr 1.36.On (b)(6) 2011 the patient had a revision total hip arthroplasty, right side to address aseptic failure.

Brand Name
ASPHERE M SPEC 12/14 36 +1.5
Common Device Name
ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY INT'L LTD. 8010379
st anthonys road
leeds LS11 8DT
UK   LS11 8DT
Manufacturer Contact
kara ditty-bovard
700 orthopaedic drive
warsaw, IN 46581-0988
6107428552
MDR Report Key8459457
Report Number1818910-2019-88770
Device Sequence Number14163031
Product Code JDI
UDI-Device Identifier10603295033929
UDI-Public10603295033929
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K082585
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2011
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/20/2011
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1365-51-100
Device Catalogue Number136551100
Device Lot Number3117709
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 03/08/2019
Supplement Date Received by Manufacturer09/10/2020
10/23/2023
11/14/2023
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date09/23/2020
11/01/2023
11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/26/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6IN AML LRG STATURE 10.5 MM; PINNACLE MTL INS NEUT36IDX50OD; UNK HIP ACETABULAR CUP PINNACLE; UNK HIP ACETABULAR HOLE ELIMINATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexFemale
Patient Weight66 KG